Kansas, 2018

Hail and Damaging Winds in Kansas, July 25, 2018

July 25, 2018 · NWS DDC · 27 events in 9 counties and zones

A cold front moved into a very moist and unstable airmass during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front moved into a very moist and unstable airmass during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 25, 5:28 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 25, 5:28 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Wed Jul 25 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Jul 25 2018

A cold frontal boundary was pushing south through northern and
northwest Kansas and eastern Colorado early this afternoon,
partially aided by outflow from overnight/early morning thunderstorms
across Nebraska. Strong heating has pushed temperatures into the
mid 90s across much of southwest Kansas with surface dewpoints
mixing out into the upper 50s to low 60s. Resulting MLCAPEs have
increased to 1000-2000 j/kg especially across the western half of
the forecast area. In addition, deep layer (0-6km) shear has
increased into the 30-40 knot range mainly over central and parts
of west central Kansas.

Isolated thunderstorms were forming over north central Kansas early
this afternoon in an area of enhanced low level convergence.
CAMs show this trend continuing with storms developing farther
west into west central Kansas and southeast Colorado. Given the
instability and shear, thunderstorms will initially be capable of
producing hail up to golf ball size along with damaging wind
gusts to 70 mph. As we move into the evening hours, thunderstorms
should continue to become more numerous and move south across the
remainder of southwest Kansas overnight. Strong to damaging winds
will become the main severe weather threat, especially if storms
are able to become organized into bow/line segments. Think that by
midnight, the severe threat should be diminishing considerably as
the front/outflow pushes through the region. There will be a
continued chance for showers and thunderstorms into the late night
hours as a mid level shortwave disturbance moves out over the
High Plains.

Thursday will be quite a bit cooler as a cooler airmass pushes
into the central High Plains behind the front. Chances for
additional showers and thunderstorms will be fairly small to
negligible as the stable airmass overspreads the region. Highs on
Thursday should top out in the low to mid 80s, depending on how
much lingering cloud cover there is.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Jul 25 2018

Thursday night will be noticeably quieter across western Kansas.
The greatest instability will be shifted west into the Colorado
Front Range where afternoon thunderstorms will initiate. Don't
have a lot of confidence they will reach the Kansas border but
will maintain some slight chance pops in the far southwest just in
case. There could be some lingering showers and possible
thunderstorms along the Oklahoma border in south central Kansas as
well.

On Friday, the surface high pressure slides off to the east with
moist low level return flow setting up across the western High
Plains. Another weak fast moving shortwave disturbance is progged
to move out of the northern Rockies out over the central High
Plains late Friday. Both the GFS and ECMWF continue to suggest
afternoon thunderstorm development over the eastern slopes that
organizes into a convective complex that move out over western
Kansas Friday night.

The upper level pattern of somewhat cyclonic northwest flow aloft
continues through the weekend which will keep conditions favorable
for repeated nighttime thunderstorm complexes. By early next week,
the upper ridge builds back toward the central High Plains which
should bring a decrease in the wet weather pattern across the
central High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 621 PM CDT Wed Jul 25 2018

Organized strong/severe thunderstorm activity is expected to
affect all terminals this period. Best time frame will be mid to
late evening hours. After midnight (05Z), much of the activity
will be shifting to the south with an overal weakening trend,
although some scattered showers/weak thunderstorms may continue
through about 08-10Z. Outside of thunderstorms, winds will become
northeast late in the period behind all the storms. Stratus will
also probably exist in the cooler/moist airmass, although there is
not a high degree of confidence in extent and ceiling. Some
MVFR/IFR may be possible Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  63  84 /  80  30  10  20
GCK  66  82  62  83 /  80  30  10  20
EHA  64  83  64  85 /  60  20  20  20
LBL  65  84  65  85 /  80  20  20  20
HYS  66  81  63  84 /  60  40  10  10
P28  70  84  66  87 /  50  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 1:55 AM CST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Wed Jul 25 2018

KSZ030-031-043>046-061>066-074>081-084>090-260800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered to numerous thunderstorms are expected this evening and
tonight. Storms will begin across the northern counties during the
5-7 pm timeframe, and propogate southward through midnight. The
strongest storms will be severe, producing hail up to golfball
size and wind gusts up to 70 mph. Locally very heavy rainfall and
frequent lightning can be expected.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Elevated risk
* Thunderstorm hail: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue through Monday.
Models continue to focus the most widespread activity, and the
highest risk of flooding rains/damaging winds during the Friday
night/Saturday morning time frame. Additional thunderstorm
complexes are expected periodically through the weekend.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be required, mainly across the
northern counties, this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Jul 25, 5:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
629 PM CDT WED JUL 25 2018

KSZ061-062-260015-
Kearny KS-Hamilton KS-
629 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles north of Kendall, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

LAT...LON 3826 10160 3826 10117 3794 10138 3814 10168
TIME...MOT...LOC 2329Z 300DEG 10KT 3818 10155

JJOHNSON

The radar

The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
July 25, 5:30 PM CST
Where
Ellis County, 13.14 mi N of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.120, -99.540

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Ellis

When
July 25, 5:32 PM CST
Where
Ellis County, 12.45 mi N of Ellis
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.110, -99.540

Eight inch diameter tree branches were broken and a shed was blown down.

Thunderstorm Wind, Ellis

When
July 25, 5:44 PM CST
Where
Ellis County, 0.69 mi N of Ellis
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.940, -99.550

There was significant damage done to a school roof and power lines were blown down.

Hail, Trego

When
July 25, 5:45 PM CST
Where
Trego County, 5.03 mi WNW of Trego Center
Measured
0.88 in hail
Reported by
Public
Coordinates
38.900, -99.990

Thunderstorm Wind, Trego

When
July 25, 5:45 PM CST
Where
Trego County, 5.03 mi WNW of Trego Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.900, -99.990

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ellis

When
July 25, 5:46 PM CST
Where
Ellis County, 0.54 mi W of Ellis
Measured
75 kt (86 mph) estimated gust
Reported by
Social Media
Coordinates
38.930, -99.560

Power lines were blown down.

Thunderstorm Wind, Scott

When
July 25, 6:11 PM CST
Where
Scott County, 3.82 mi NNE of Manning
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -100.690

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Ellis

When
July 25, 6:21 PM CST
Where
Ellis County, 8.51 mi SW of Antonino
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.700, -99.500

There were reports of power outages in the area.

Hail, Lane

When
July 25, 6:30 PM CST
Where
Lane County, 3.82 mi SSW of Healy
Measured
1.75 in hail
Reported by
Public
Coordinates
38.550, -100.650

There were only a few the size of a golf ball. Most stones were quarter sized.

Thunderstorm Wind, Rush

When
July 25, 6:31 PM CST
Where
Rush County, 5.54 mi NNW of Hargrave
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.620, -99.480

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Lane

When
July 25, 6:50 PM CST
Where
Lane County, 4.68 mi SSW of Amy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.420, -100.640

Small hail of an undisclosed size also occurred with the high wind.

Thunderstorm Wind, Rush

When
July 25, 6:55 PM CST
Where
Rush County, 5.55 mi S of Nekoma
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.390, -99.440

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
July 25, 7:30 PM CST
Where
Hodgeman County, 11.76 mi N of Jetmore
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.250, -99.910

Thunderstorm Wind, Finney

When
July 25, 7:35 PM CST
Where
Finney County, 11.42 mi NW of Eminence
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.250, -100.630

Eight inch diameter tree branches were broken by the high wind. There was also dime sized hail with the high wind.

Hail, Finney

When
July 25, 7:35 PM CST
Where
Finney County, 11.42 mi NW of Eminence
Measured
0.75 in hail
Reported by
Public
Coordinates
38.250, -100.630

There was 75 MPH wind with the hail.

Thunderstorm Wind, Hodgeman

When
July 25, 7:44 PM CST
Where
Hodgeman County, 8.86 mi WSW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.030, -100.050

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
July 25, 7:46 PM CST
Where
Hodgeman County, 4.94 mi E of Jetmore
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -99.810

Three high voltage transmission lines were snapped between Jetmore and Hanston.

Thunderstorm Wind, Hodgeman

When
July 25, 7:56 PM CST
Where
Hodgeman County, 0.88 mi NE of Jetmore
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.090, -99.890

Tree branches up to 2 inches in diameter were broken by the high wind.

Thunderstorm Wind, Finney

When
July 25, 8:13 PM CST
Where
Finney County, 4.29 mi SSW of Eminence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.060, -100.520

Winds were estimated to be around 70 MPH.

Thunderstorm Wind, Ford

When
July 25, 8:22 PM CST
Where
Ford County, 2.58 mi WNW of Windthorst
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.790, -99.670

A roof and side walls were ripped off a 50 foot by 70 foot machine shed.

Thunderstorm Wind, Ford

When
July 25, 8:24 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Edwards

When
July 25, 8:30 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -99.410

Two semi trucks were blown over by the high wind.

Thunderstorm Wind, Finney

When
July 25, 8:33 PM CST
Where
Finney County, 3.87 mi ENE of Garden City
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -100.810

Thunderstorm Wind, Finney

When
July 25, 8:40 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Finney

When
July 25, 8:49 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Finney

When
July 25, 8:59 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Finney

When
July 25, 9:09 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776409, 776398, 776399, 776396, 776411, 776400, 776412, 776413, 776397, 776414, 776415, 776416, 776417, 776401, 776404, 776418, 776406, 776407, 776419, 776420, 776421, 776408, 776422, 776423, 776424, 776425, 776426.